Pennsylvania, 2012

Hail in Pennsylvania, June 24, 2012

June 24, 2012 · NWS CLE · 2 events in 1 county or zone

A weak cold front moved across the region late on June 24th. Showers and thunderstorms developed along this front with at least one storm becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A weak cold front moved across the region late on June 24th. Showers and thunderstorms developed along this front with at least one storm becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 24, 8:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 24, 8:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
940 PM EDT SUN JUN 24 2012

.SYNOPSIS...
A COLD FRONT EXTENDING FROM LOWER MICHIGAN TO WISCONSIN WILL MOVE
SOUTH THROUGH THE REGION OVERNIGHT TO THE MID ATLANTIC COAST AND
TENNESSEE VALLEY. HIGH PRESSURE WILL BUILD SLOWLY SOUTHEAST OVER
THE WESTERN AND CENTRAL GREAT LAKES FOR THE FIRST HALF OF THE
WORKWEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATE...SHOWERS AND THUNDERSTORMS ARE NOW MOVING ONTO LAKE ERIE
AND WILL AFFECT NORTHEAST OHIO AND NORTHWEST PA AROUND 1045 PM.
ADJUSTED POP AND WX GRIDS TO REFLECT TIMING. ALSO ADJUSTED SKY
COVER WITH CLOUDS FILLING IN ACROSS THE AREA. NO OTHER MAJOR
CHANGES.

PREVIOUS...RATHER STABLE CONDITIONS PREVAIL ACROSS THE REGION
THIS AFTERNOON WHICH IS INHIBITING CONVECTIVE DEVELOPMENT IN THE
LOWER GREAT LAKES. SURFACE DEWPOINTS HAVE MIXED DOWN TO THE LOWER
TO MID 50S IN MOST PLACES WITH LITTLE OR NO ML CAPE EXCEPT OVER
THE WESTERN PORTION OF LAKE ERIE. THE HRRR MODEL STILL PRODUCES
SOME SCATTERED CONVECTION MAINLY AFTER 00Z NEAR FRONTAL PASSAGE
TIME. THIS SEEMS REASONABLE AND SIMILAR TO THE GFS MAV POPS WHICH
ARE MAINLY IN THE SLIGHT CHANCE TO CHANCE CATEGORY. WILL LOWER
POPS SLIGHTLY FROM THE PREVIOUS FORECAST. EARLIER MODEL FORECAST
FOR THIS PERIOD HAD PREDICTED DEW POINTS TO INCREASE INTO THE
LOWER TO MID 60S WHICH DID NOT VERIFY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
GENERALLY A FAIR AND PLEASANT PERIOD IS EXPECTED AS A RATHER COOL
AIRMASS GRADUALLY MOVES INTO THE REGION. 850 MB TEMPERATURES DROP
TO NEAR 5C NEAR ERI WHICH PRODUCES A WELL MIXED ADIABATIC LAYER
BELOW 700 MB OVER LAKE ERIE WHICH HAS A SURFACE TEMPERATURE FROM
16 TO 21C. SOME LAKE INDUCED CLOUDS ARE EXPECTED BUT RATHER DRY
AIR IS EXPECTED TO ADVECT INTO THE REGION AS WELL WHICH SHOULD
LIMIT ANY SHOWER DEVELOPMENT. BELOW NORMAL TEMPERATURES ARE
EXPECTED MON AND TUE BUT BY WED 850 MB TEMPERATURE WILL WARM
CONSIDERABLY AND THE BOUNDARY LAYER WILL WARM ABOVE NORMAL
ESPECIALLY IN THE WESTERN COUNTIES.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
MODELS CONTINUE TO DIFFER ON TIMING OF COLD FRONT/TROUGHS FRI
THROUGH SUN SO HARD TO TRY AND BEST DETERMINE WHEN BETTER THREAT FOR
RAIN WILL BE. GENERAL LACK OF GULF MOISTURE COULD MEAN THE FRONT OR
FRONTS MAY HAVE A HARD TIME GENERATING MUCH PRECIP SO PLAN TO KEEP
POPS ON THE LOW SIDE.

TEMPS WILL BE GREATLY AFFECTED BY POSITION OF FRONTS. STILL LOOKS TO
BE HOT FOR MUCH OF THE AREA FRI THEN MORE UPPER TROUGHING SHOULD
BRING SOMEWHAT COOLER TEMPS FOR SAT AND SUN.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
COLD FRONT POISED TO MAKE AN ENTRY INTO THE FORECAST AREA FROM THE
WEST AT THIS TIME.  CLOUDS AHEAD OF THE FRONT WILL CONTINUE TO MOVE
EAST AND OUT OF THE AREA AT MID LEVELS. ONLY PROBLEM TO DEAL WITH
THIS PACKAGE IS THE DEVELOPMENT OF A LINE OF THUNDERSTORMS OVER
SOUTHERN LAKE HURON. THIS ACTIVITY SURVIVED OVER LAKE HURON AND I
EXPECT IT TO CONTINUE TO MOVE SOUTH TOWARD ERIE. THERE IS THE
POSSIBILITY THAT IT WILL CONTINUE AFTER SUNSET SO WILL GO AHEAD
AND ADD A MENTION IN THE TEMPO GROUP AROUND 06Z.

EXPECTING SOME CLEARING TO MOVE IN BEHIND THE FRONT. ALSO
EXPECTING SOME SCATTERED CUMULUS TO DEVELOP SOUTH OF THE LAKE
SHADOW TOMORROW MORNING. WINDS SHIFT TO NORTH NORTHWEST AFTER
FRONTAL PASSAGE AND THEN INCREASE TO AROUND 12 KNOTS TOMORROW
MORNING ONCE MIXING TAKES PLACE DUE TO INCREASED GRADIENT FROM
HIGH PRESSURE BUILDING SOUTHEAST TOWARD THE AREA.

.OUTLOOK...VFR SHOULD PREVAIL EXCEPT IN WIDELY SCT SHRA/TSRA FRI.

&&

.MARINE...
STILL EXPECT SCA CONDITIONS TO DEVELOP LATER TONIGHT AS NORTH WINDS
INCREASE TO ABOUT 15 TO 20 KNOTS PUSHING WAVES TO 4 FOOT OR MORE.
DON'T THINK WINDS WILL DECREASE ENOUGH TO END THE SCA UNTIL AT LEAST
LATE MON NIGHT SO WILL RUN THE SCA UNTIL 4 AM TUE MORNING. THIS MAY
STILL NEED TO BE EXTENDED FOR THE DAY TUE AS THE FLOW COULD STAY
CLOSE TO 15 KNOTS KEEPING MARGINAL SCA WAVES GOING INTO TUE EVENING.
EVENTUALLY HIGH PRESSURE MOVES OVER THE LAKE FOR WED TO PROVIDE A
LIGHT FLOW THAT BACKS TO SW BY WED NIGHT OR EARLY THU.

EXPECT A SW TO WEST FLOW TO PREVAIL LATER THU THROUGH FRI. AT SOME
POINT A WEAK COLD FRONT WILL WORK ACROSS THE LAKE BUT RIGHT NOW THE
MODELS CONSIDERABLY DIFFER ON THE TIMING OF THIS SO WILL STAY CLOSE
TO HPC GUIDANCE FOR BEST COLLABORATION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 4 AM MONDAY TO 4 AM EDT TUESDAY FOR
     LEZ142>149.

&&

SYNOPSIS...REL
NEAR TERM...TK/REL
SHORT TERM...REL
LONG TERM...ADAMS
AVIATION...LOMBARDY
MARINE...ADAMS
Hazardous weather outlook, Jun 24, 3:35 AM EST, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
435 AM EDT SUN JUN 24 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-250845-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
435 AM EDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN ADVANCE OF
THIS FRONT LATER THIS AFTERNOON. THESE STORMS WILL MOVE ACROSS THE
LOCAL AREA DURING THE EVENING HOURS. A FEW OF THE STRONGER STORMS
COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING STRAIGHT
LINE WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 24, 9:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1027 PM EDT SUN JUN 24 2012

PAZ001-002-250300-
NORTHERN ERIE-SOUTHERN ERIE-
1027 PM EDT SUN JUN 24 2012

...SPECIAL WEATHER STATEMENT FOR ERIE COUNTY UNTIL 1100 PM EDT...

AT 1018 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 28 MILES NORTHWEST OF ERIE...MOVING SOUTHEAST
AT 40 MPH.

HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS STORM AS IT MOVES
ONSHORE NEAR ERIE BETWEEN 1045 AND 11PM.

PEOPLE IN ERIE COUNTY...INCLUDING THE CITY OF ERIE...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

TK

The radar

The Buffalo radar (KBUF), 144 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Erie

When
June 24, 10:00 PM EST
Where
Erie County, Erie
Measured
0.75 in hail
Reported by
Public
Coordinates
42.120, -80.080

Penny sized hail was observed.

Hail, Erie

When
June 24, 10:05 PM EST
Where
Erie County, 0.94 mi SE of Freeport
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.220, -79.818

Penny to quarter sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394680, 394681.